What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 5, 1:39 PM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 5, 1:39 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
239 PM EDT Thu Jul 5 2018
.SYNOPSIS...
Showers and storms possible ahead of an approaching cold front
overnight and early Friday. Cold front crosses Friday, followed
by cooler air for the weekend into early next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 220 PM Thursday...
Continued with a Flash Flood Watch for portions of central and
north central WV and portions of southeast OH through midnight.
Ample bouyancy acting on very humid air with dewpoints in the
lower 70s, will promote thunderstorm development through this
evening. With PWATs from 2.15 to 2.50 inches but zero shear will
contribute for slow motion storms and back building through
tonight. Rainfall rates expected around 1.5 to 2 inches an
hour, could produce localize flash flooding.
SFC observations show heat indices reached the upper 90s across
the lowlands. Although cloudiness and cooling showers should
lower the heat, the heat advisory still in effect until 6 pm.
Additional showers or storms will be possible overnight as a
cold front approaches from the northwest. Kept chance PoPs as
models show different solutions. Additional rainfall could
aggravate the water issues overnight.
The actual cold front is expected to reach the OH River around
12Z Friday. Dry and relatively cool air will filter behind the
cold front to provide dry weather and pleasant temperatures
through the weekend.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 241 PM Thursday...
Cooler and drier surface high pressure will build into the region
Friday night and then remain in control of our weather through
the remainder of the period. As a result...shower and
thunderstorm chances will come to an end early Friday night with
dry weather anticipated through Sunday night.
Expect seasonable temperatures with less humid conditions.
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 241 PM Thursday...
High pressure pushes southeast allowing a cold front to push into
the area by mid week. Model blend suggests there is a slight
chance of showers and storms with the front, especially across
our southern counties on Tuesday. High pressure will build back
into the area resulting in dry weather into Wednesday Night.
Another system will dive southeast late in the period bringing a
chance for unsettled weather on Thursday.
Current indications are that temperatures will return on Monday with
daytime readings returning to near 90 degrees for the remainder
of the period.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 200 PM Thursday...
Radar imagery shows isolated to scattered thunderstorms
affecting EKN and CKB at the beginning of the period, as well
as southeast OH including HTS where a thunderstorm complex is
moving into. Thunderstorm activity will increase this evening
with more showers and storms moving south. Convection should
decrease in intensity after sunset as the environment looses
heating. IFR conditions possible along heaviest showers or
storms. Coded VCTS at most sites since not sure they will hit
airport sites directly.
A cold front will approach from the northwest late tonight.
Ahead of the front showers and storms can not be rule out even
at night. The nocturnal rain is more likely to cause MVFR to
IFR conditions towards the predawn hours. Strong wind gusts are
possible in thunderstorms this afternoon and this evening.
Light south to southwest surface flow will become calm tonight,
and then light west toward dawn Friday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: Medium to high.
ALTERNATE SCENARIOS: TAFs may need amended today and tonight,
as convection materializes. MVFR to IFR conditions in showers
and thunderstorms tonight will be variable.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H M
EKN CONSISTENCY H H H H H H H H H M M L
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H M M
AFTER 18Z FRIDAY...
IFR possible in showers, thunderstorms and stratus overnight
Friday morning into Friday afternoon.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 6 PM EDT this evening for WVZ005>008-
013>018-024>027.
Flash Flood Watch until 1 AM EDT Friday for WVZ007>011-013>020-
026>032-039-040-519-521-522-525-526.
OH...Heat Advisory until 6 PM EDT this evening for OHZ083>087.
Flash Flood Watch until 1 AM EDT Friday for OHZ066-067-075-076-
085.
KY...Heat Advisory until 6 PM EDT this evening for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...ARJ/MPK
NEAR TERM...ARJ
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...ARJHazardous weather outlook, Jul 5, 3:12 AM EST, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
412 AM EDT Thu Jul 5 2018
OHZ066-067-075-076-WVZ009>011-019-020-029>032-039-040-060815-
Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-Ritchie-
Doddridge-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
412 AM EDT Thu Jul 5 2018
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.
.DAY ONE...Today and Tonight.
There is a marginal risk of severe thunderstorms today. Small hail
and damaging winds are the primary risk.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ028-033-034-515>526-060815-
Dickenson-Buchanan-Braxton-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
412 AM EDT Thu Jul 5 2018
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
southeast West Virginia and southern West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ102-103-105-WVZ005-006-013>015-024>027-060815-
Carter-Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-Mingo-
Logan-Boone-Clay-
412 AM EDT Thu Jul 5 2018
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of central West Virginia, southern West
Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101-OHZ083>087-WVZ007-008-016>018-060815-
Greenup-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Mason-Jackson WV-
Roane-Wirt-Calhoun-
412 AM EDT Thu Jul 5 2018
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central West
Virginia, northern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is a marginal risk of severe thunderstorms today. Damaging
winds and small hail are the primary risks.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 5, 12:27 PM EST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
127 PM EDT THU JUL 5 2018
WVZ032-040-051800-
Barbour-Taylor-
127 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TAYLOR AND
NORTHEASTERN BARBOUR COUNTIES...
At 126 PM EDT, a strong thunderstorm was located near Grafton, moving
east at 15 mph.
Winds in excess of 40 mph and torrential rainfall is possible with
this storm.
Locations impacted include...
Grafton, Knottsville, Moatsville, Tygart Lake State Park, Thornton
and Nestorville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
LAT...LON 3921 7981 3920 7983 3916 7983 3913 7984
3911 7982 3910 7984 3922 8011 3937 8004
3936 7990 3930 7989 3929 7986 3924 7985
3923 7981
TIME...MOT...LOC 1726Z 281DEG 13KT 3926 8001
KISTNERSpecial weather statement, Jul 5, 12:43 PM EST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
143 PM EDT THU JUL 5 2018
OHZ083-084-051830-
Jackson-Vinton-
143 PM EDT THU JUL 5 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT JACKSON AND
NORTHWESTERN VINTON COUNTIES...
At 142 PM EDT, strong thunderstorms were clustered 11 miles northeast
of Waverly, moving east at 20 mph.
Winds in excess of 40 mph and torrential rainfall is possible with
these storms.
Locations impacted include...
Jackson, Wellston, Mcarthur, Hamden, Coalton, Petersburg,
Allensville, Creola, Eagle Mills and Byer.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3917 8279 3917 8277 3934 8275 3936 8244
3891 8254 3898 8280
TIME...MOT...LOC 1742Z 277DEG 19KT 3923 8281
KISTNERSpecial weather statement, Jul 5, 2:11 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
311 PM EDT THU JUL 5 2018
WVZ525-526-051945-
Northwest Randolph-Southeast Randolph-
311 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANDOLPH COUNTY...
At 311 PM EDT, a strong thunderstorm was located 7 miles south of
Mill Creek, or 13 miles north of Cass Scenic Railroad, moving
northeast at 10 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Mill Creek and Huttonsville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3857 7999 3859 8006 3877 8002 3871 7982
TIME...MOT...LOC 1911Z 204DEG 9KT 3863 8000
KISTNER
Special weather statement, Jul 5, 3:00 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
400 PM EDT THU JUL 5 2018
WVZ039-525-052030-
Northwest Randolph-Upshur-
400 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RANDOLPH AND
SOUTHEASTERN UPSHUR COUNTIES...
At 359 PM EDT, a strong thunderstorm was located 9 miles northeast of
Holly River State, or 16 miles south of Buckhannon, moving northeast
at 5 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Alexander and Alton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
LAT...LON 3869 8024 3875 8028 3886 8018 3875 8005
TIME...MOT...LOC 1959Z 214DEG 6KT 3875 8020
KISTNER
Special weather statement, Jul 5, 4:00 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
500 PM EDT THU JUL 5 2018
KYZ105-052130-
Lawrence-
500 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LAWRENCE COUNTY...
At 459 PM EDT, a strong thunderstorm was located near Yatesville Lake
State Park, moving south at 5 mph.
Wind gusts up to 50 mph are possible with this storm. These winds
may be strong enough to down small limbs and weakly rooted or
disease trees.
This storm will remain over mainly rural areas of north central
Lawrence County.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3822 8281 3822 8273 3815 8269 3815 8283
TIME...MOT...LOC 2059Z 357DEG 5KT 3820 8276
30
Special weather statement, Jul 5, 4:11 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
511 PM EDT THU JUL 5 2018
KYZ105-052145-
Lawrence-
511 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE COUNTY...
At 510 PM EDT, a strong thunderstorm was located near Yatesville Lake
State Park, moving south at 10 mph.
Wind gusts up to 50 mph are possible with this storm. These winds
may be strong enough to down small limbs and weakly rooted or
disease trees.
Locations impacted include...
Yatesville Lake State Park.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Yatesville Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3816 8284 3816 8268 3806 8262 3805 8287
TIME...MOT...LOC 2110Z 345DEG 10KT 3816 8275
30